Bipolar Psych Med Side Effect: Akathisia, Restlessness

Bipolar Psych Med Side Effect: Akathisia, Restlessness

Akathisia is a psychiatric medication side effect that revolves around psychological and psychical restlessness which causes distress. People with bipolar disorder report more akathisia with psych med treatment than do those with schizophrenia. And I am now reporting the horrible restlessness, agitation and distress of akathisia is happening to me.

What Is Akathisia?

Akathisia, according to Google, is, “a state of agitation, distress, and restlessness that is an occasional side-effect of antipsychotic and antidepressant drugs.”

Or, according to the American Heritage Stedman’s Medical Dictionary is:

  1. Motor restlessness characterized by muscular quivering and the inability to sit still, often a result of chronic ingestion of neuroleptic drugs.
  2. Intense anxiety at the thought of sitting down; inability to sit down.

What Causes Akathisia and Inner Restlessness?

Akathisia is a possible bipolar psych med side effect, generally from antipsychotics. Learn about akathisia or psychomotor agitation including treatment.As both definitions say, it’s typically a side effect of psychiatric medications – generally antipsychotics, which are commonly prescribed for bipolar disorder.

And, by the way, “occasional side effect” is entirely incorrect. According to this study, almost one-in-five people who take aripiprazole get akathisia. I would not call that “occasional.” (And, seriously Google, there is no hyphen in “side effect.”)

The above definitions, by the way, are pretty much identical to the definitions for psychomotor agitation, which is an actual symptom of depression in bipolar disorder.

When akathisia is reported as a psych med side effect it is determined to typically be mild-to-moderate and rarely is why people choose to stop taking a medication.

What Does Bipolar Psych Med Side Effect Akathisia Feel Like?

The simplest way of describing it is just an incontrovertible drive to keep moving. For me, this means clenching and unclenching muscles – usually in my legs. This need to move feels like an instinct – something built-in that you can’t stop or overcome.

If I stop moving, there is, what feels like, a pain underneath my skin. It’s like there’s an electrical current running just beneath my skin that magically goes away when I move. Really, it’s the oddest thing.

And, yes, there is psychological agitation and distress as well. The psychological agitation takes the form of I-just-want-to-rip-someone’s-head-off (not out of anger but agitation) and the distress comes from feeling this way, not being able to relieve this feeling and, of course, the physical aspects as well.

When I’m really focused on something it’s not that bad, but if I lie down to rest, for example, and try to calm my muscles and brain, that is when it becomes more intense and problematic.

It also occurs to me, now that the akathisia is pronounced, I’ve been experiencing it for a long, long time it just wasn’t bad enough for me to put two and two together.

Handling the Bipolar Psych Med Side Effect of Akathisia

Like I said, for me, clenching muscles works to relieve the sensation. I clench my right leg and then my left and so on, sometimes in a rhythm correlating to a song stuck in my head (an earworm).

However, my understanding is that for other people, exercise works well. If you wear out the muscles, they should stop wanting to move? I’ve tried this, and while exercise does remove the urge while you are actually exercising (presumably because you are using your muscles) it doesn’t seem to help beyond that. People vary on this, I’m sure.

Also, in a crazy turn of science, low doses of antipsychotic (yes, the very thing causing the akathisia) seem to actually treat akathisia. What can I tell you, psychotropic medications are weird.

If you’re experiencing psychomotor agitation as part of bipolar disorder or akathisia as a medication side effect, remember to tell your doctor. He or she may be able to help you with medication or suggest coping techniques. In my case, this particular side effect seems to be calming a bit as I’ve been on the medication combination long enough now. Hopefully others experience this calming over time as well.

[References for the above linked inline.]

Image by Gumy-11100 (The Young and the Restless serial) [GFDL or CC BY-SA 3.0], via Wikimedia Commons.

Banner image by Flickr user Alex Lomas.

, , , , ,

27 Comments

Join the conversation → Add yours

Leave a Reply Please note, your comment may be moderated.

Subscribe to Our Newsletter and Get a FREE Ebook

Our newsletter contains mental illness research, speaking events, news and more. Just for subscribing, you get a copy of a FREE ebook on mental illness coping skills.

Coping Skills Cover

Thanks for subscribing to our newsletter. Look for an email to confirm your subscription.